Texas, 2018Drought in Texas, July 1 to 31, 2018
July 1 to 31, 2018 · NWS FWD · 6 events in 6 counties and zones
Below-normal rainfall and above-normal temperatures caused drought conditions to expand across the region during the month of July.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $25,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below-normal rainfall and above-normal temperatures caused drought conditions to expand across the region during the month of July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 30, 10:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 30, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1151 PM CDT Sat Jun 30 2018
.AVIATION...
No major aviation weather concerns across North and Central Texas
through Sunday evening with generally VFR conditions and southerly
winds in the 13 to 17 kts range along with some gusts near 25
knots. Some patchy MVFR stratus will be possible around sunrise
but any ceilings that develop will be very brief.
Thunderstorms currently west of the region will continue to
weaken as they move northeast and will have no direct impacts at
any North Texas TAF sites. Additional storms may develop in this
same region or a bit farther east Sunday afternoon/evening.
79
&&
.SHORT TERM... /Issued 335 PM CDT Sat Jun 30 2018/
/Tonight/
A broad view of the central CONUS reveals an upper trough exiting
the Rockies and moving into the Plains, with a lead shortwave
lifting northeast from Northwest Texas into Oklahoma.
Thunderstorms associated with the lead disturbance have for the
most part remained west and north of the forecast area today with
the exception of a few isolated showers. A second disturbance is
progged to lift northeast across West-Central Texas overnight
tonight, which will kick off another round of convection. A few of
these storms may affect the west and northwest counties during
the overnight hours, and slight chance POPs have been retained
over these locations for tonight. The rest of the region will see
a continuation of the warm and breezy weather as we move through
the evening and overnight hours. A weaker and more veered low
level wind profile should keep the low clouds south of the area
overnight. Even so, temperatures will remain above normal with mid
and upper 70s lows expected once again.
30
&&
.LONG TERM... /Issued 335 PM CDT Sat Jun 30 2018/
/Sunday Through Saturday/
Although guidance is consistent with the stalling of a frontal
boundary on the High Plains of West Texas into western Oklahoma,
there remains considerable disparity with regard to any associated
precipitation. Any early morning activity may attempt to separate
from the front, skirting the Red River in weak zonal flow aloft.
But as the low-level jet decays, any remaining cells may struggle
to survive into the afternoon hours. Will maintain so slight
chance PoPs in our northern zones, with the bulk of any lingering
activity likely confined to Oklahoma.
In some areas west of the I-35 corridor, the surface moisture will
effectively mix out Sunday afternoon to drop dew points into the
50s, resulting in relative humidity values below 30 percent. Many
of these areas saw less than an inch of rain during June, and
drought-stressed vegetation will remain conducive to fire. Breezy
southerly winds will enhance wildfire spread and make grassfires
difficult to maintain. Similar relative humidity trends will
follow on Monday but with diminished wind speeds.
Ridging aloft will keep daytime temperatures above normal while
stifling precipitation chances early in the week. However, there
remains decent inter-model (and run-to-run) agreement with the
evolution of a significant easterly wave, arriving in Texas during
the middle of the week. Unfortunately for those with outdoor
plans on Independence Day, this much-needed rain still looks like
it will douse the region on Wednesday, particularly Central and
East Texas.
The poleward shift of the subtropical ridging will prevail
throughout the latter part of the week, maintaining tropical
easterlies through the Lone Star State. Subsequent waves will
provide additional rain chances. Regardless of the extent of the
rainfall during this period, increased cloud cover and the lack of
typical early July subsidence should cap daytime temperatures near
or even below normal.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 78 99 79 99 79 / 10 10 5 5 5
Waco 76 100 76 100 76 / 5 0 5 0 0
Paris 74 96 75 96 74 / 10 10 10 5 5
Denton 79 99 76 99 77 / 20 20 10 5 5
McKinney 78 98 76 98 76 / 10 10 10 5 5
Dallas 79 100 80 99 81 / 10 10 5 5 5
Terrell 76 99 76 99 76 / 10 5 5 5 5
Corsicana 75 99 76 99 76 / 5 5 5 5 5
Temple 75 99 74 99 74 / 5 0 5 0 0
Mineral Wells 76 101 75 101 75 / 10 10 10 5 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
79/66
Hazardous weather outlook, Jun 30, 2:34 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
334 PM CDT Sat Jun 30 2018
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
334 PM CDT Sat Jun 30 2018
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
There is a slight chance of thunderstorms this evening and overnight
northwest of a Cisco to Sherman line.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated storms are possible on Sunday north of a Breckenridge to
Paris line.
Fire weather conditions will become elevated west of Interstate
35 each afternoon Sunday and Monday.
Thunderstorm chances will return to the area late Tuesday and
continue through next weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Wise
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Wise forecast zone
- Crop damage
- $5,000
- Reported by
- Drought Monitor
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
Severe drought conditions at the start of July deteriorated to extreme drought during the last week of the month as below-normal rainfall continued.
Drought, Denton
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Denton forecast zone
- Crop damage
- $5,000
- Reported by
- Drought Monitor
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
Severe drought conditions at the start of July deteriorated to extreme drought during the last week of the month as below-normal rainfall continued.
Drought, Parker
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Parker forecast zone
- Crop damage
- $5,000
- Reported by
- Drought Monitor
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Severe drought conditions at the start of July deteriorated to extreme drought during the last week of the month as below-normal rainfall continued.
Drought, Tarrant
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Tarrant forecast zone
- Crop damage
- $5,000
- Reported by
- Drought Monitor
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Severe drought conditions at the start of July deteriorated to extreme drought during the last week of the month as below-normal rainfall continued.
Drought, Hood
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Hood forecast zone
- Crop damage
- $5,000
- Reported by
- Drought Monitor
- Coordinates
- 32.430, -97.832 (the zone’s center; the record gives no point)
Severe drought conditions at the start of July deteriorated to extreme drought during the last week of the month as below-normal rainfall continued.
Drought, McLennan
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- McLennan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Severe drought conditions at the beginning of July worsened to extreme by the end of the month as below-normal rain and above-normal temperatures continued.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20189 deaths · 2 events
- Heat in Vermont, July 1 to 6, 20184 deaths · 16 events
- Heat in Arizona, July 1 to 4, 20184 deaths · 4 events
- Excessive Heat in Pennsylvania, July 1 to 5, 20182 deaths · 12 events
- Flash Flooding and Flooding in Iowa, July 1 to 28, 2018$2.9 million · 70 events
- Wildfire in Utah, July 1 to 31, 2018$25 million · 1 event
- Rip Current in California, July 1, 20181 death · 1 event
- Flooding in Minnesota, July 1 to 22, 2018$2.8 million · 5 events
- Damaging Wind in Texas, July 1, 2018$500,000 · 61 kt wind · 1 event
- Damaging Winds in Michigan, July 1, 2018$125,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, July 1 to 3, 2018$140,000 · 1 in hail · 5 events
- Excessive Heat in Missouri, July 1, 20187 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776627, 776628, 776629, 776631, 776632, 776633.